Hello. I took Clomipramine 10 mg and Prozac 10 for 14 days 10 months ago. I experienced the sexual side effects which I never knew these drugs had the day after the first dose of each of them. The sexual side effects were genital anesthesia, erection dysfunction, anorgasmia and non-existent libido.
I stopped taking the drugs after two weeks but since then I haven't regained my sexuality. I never had sexual dysfunction prior taking these drugs. I read some articles on NBCI and found out there is a thing called PSSD (Post-SSRI Sexual Dysfunction).
There are lots of complaining about the same thing. I visited too many doctors and they all say they never heard of this before. I've told so much that it is my depression that has caused my sexual dysfunction. But the problem is that if it is my depression, I should have had these issues prior taking the drugs and also how can having genital numbness be associated with depression.
Anyway. I am disappointed by doctors so I thought maybe I better ask a pharmacist in a hope you are aware of this condition and if so, please tell me when am I going to regain what I have lost?
Sexual side effects from SSRI (selective serotonin re-uptake inhibitor) medication are very common. In fact, studies have reported that almost 70% of patients, both men and women, using SSRI medication may experience some form of sexual dysfunction including:
- Loss of libido
- Erectile dysfunction
- Ejaculation dysfunction
- Arousal difficulty
- Anorgasmia (absence of orgasm)
- Vaginal dryness
When sexual side effects are determined to be due to antidepressant medication use, there are a number of strategies that can be utilized to lessen or eliminate the side effects. These strategies include:
- Continue SSRI use and wait for tolerance or gradual reduction of symptoms. Sexual side effects have been reported to subside in about 10% of patients with no change in therapy
- Lower the dose of the antidepressant used. Sexual side effects are thought to be dose related (i.e. higher doses cause more side effects)
- Discontinue antidepressant use and initiate therapy with another class of antidepressant, such as Wellbutrin (buproprion)
If changing the SSRI medication being used isn't an option, additional medication may be utilized to combat the sexual side effects, including:
- Erectile dysfunction drugs (e.g. Viagra, Cialis)
- Buspar (buspirone)
- Others prescription medication(discussed below)
While sexual side effects from SSRIs will subside more often than not after the SSRI is discontinued, there is growing evidence that sexual dysfunction can persist, even after discontinuation of the offending drug. This is known as Post-SSRI sexual dysfunction (PSSD). Below, we discuss PSSD in detail.
What Is Post-SSRI Sexual Dysfunction (PSSD)?
Post-SSRI sexual dysfunction (PSSD) is classified as a condition in which individuals continue to have sexual side effects, even after discontinuing SSRI use. Some studies have indicated that SSRI associated sexual dysfunction can persist indefinitely.
Many practitioners are unaware of the possibility of lasting sexual side effects and the prevalence of them occurring with SSRI medication isn't well known. Most studies involve self-reported cases and anecdotal evidence. In addition, it isn't well known if duration of SSRI therapy plays a role in whether or not PSSD symptoms occur. Various studies have reported PSSD effects in those taking SSRI medication for as short as 9 days and as long as 9 to 10 years.
As evidence of PSSD mounts, it is becoming more accepted as a true medical condition that needs to be treated to reduce or eliminate symptoms.
It can certainly be frustrating for both physicians and patients affected as PSSD can be:
- Difficult to accurately diagnose
- Difficult to treat effectively, especially when some form of anti-depressive therapy is needed
Difficulty In Diagnosing
Many doctors are aware of PSSD, especially those who deal with mental illness. However, others may be less familiar. It is not uncommon for PSSD symptoms to be misdiagnosed or not be associated with SSRI use.
Complicating matters, studies indicate that PSSD is not easily diagnosed via normal blood lab assays as PSSD is not normally associated with any changes in the following:
- Testosterone levels
- Luteinizing hormone levels
- Cortisol levels
- Estrogen levels
A diagnosis starts with:
- Understanding of PSSD and associated symptoms
- Understanding the cause of the sexual dysfunction symptoms
- Medication history
- Onset of symptoms
- Elimination of other possible causes (e.g psychological causes or other medication)
Theories Regarding The Mechanism Of PSSD
The exact cause for PSSD isn't known, but there are multiple theories on how prolonged sexual dysfunction symptoms can occur long after SSRI discontinuation.
A few of the proposed mechanisms include:
- Serotonin and testosterone levels in the body can affect each other. Studies show that after discontinuation of SSRI drugs, serotonin receptors can be down-regulated, leading to decreases in testosterone levels. Testosterone levels may not decrease to a point where they are considered "out of the normal range". Nevertheless, testosterone levels could potentially drop from the usual levels in certain individuals.
- Prolonged SSRI use has been linked to changes in endocrine gene expression.
- SSRI use is associated with changes in oxytocin levels in the body. Oxytocin is heavily involved in sexual function and can fluctuate based on serotonin levels within the brain. Long term SSRI use could potentially cause decreases in oxytocin.
Potential Treatment Options
Currently, there are no treatment guidelines for PSSD and a variety of methods or medication may be needed to appropriately treat symptoms. In terms of drug therapy, the following have been suggested as potential treatments:
- Wellbutrin (buproprion)
- Mirapax (pramipexole)
Wellbutrin (buproprion) is itself classified as an antidepressant. It has a different mechanism of action than SSRI medication and increases dopamine levels. There have been studies that have shown the beneficial effects of Wellbutrin in both men and women.
Amphetamines (e.g. Adderall, Ritalin) have been associated with both increased sexual performance as well as sexual dysfunction. They increase a variety of neurotransmitters in the brain, including norepinephrine and dopamine. Amphetamine products may be a potential treatment option in certain individuals experiencing PSSD.
Trazodone, while classified as an antidepressant, has a unique chemical structure and is unrelated to most other antidepressant medications. Studies, albeit small, have shown that trazodone may be beneficial in reversing the effects of SSRI associated sexual dysfunction.
Mirapex (pramipexole) is a dopamine agonist and increases dopamine release in the brain. Increasing dopamine in the brain is thought to reduce symptoms of sexual dysfunction.
- Over 70% of individuals taking SSRI (selective serotonin re-uptake inhibitors) experience some form of sexual dysfunction.
- SSRI associated sexual dysfunctional can sometimes persist after discontinuing the medication, which may be diagnosed as Post-SSRI sexual dysfunction (PSSD).
- The exact cause and potential risk factors of PSSD are not well known.
- There is evidence that a variety of prescription medication may help combat the symptoms of PSSD.